Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Regular gym, protein diet, chest pain after consuming protein product

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
over the past 8 years i have been regularly going to the gym 3 - 5 days a week, in the past i consumed lots of protein to aid my muscle development. every now and then after and even during consuming a shake or high protein products i would get a severe painful tightening of the chest that would pulsate. any ideas?????
Posted Fri, 27 Apr 2012 in Lung and Chest disorders
Answered by Dr. Jasvinder Singh 2 hours later

Thanks for posting your query.

The amount of protein that is to be consumed is highly individualized and dependent on the type and duration of the exercise as well as the physiological make up of the individual. It depends on the age, gender, body size and type of exercises that you do like they are different for aerobic and anaerobic exercises.

Body can only metabolize 5-9 grams of protein per hour and excessive daily intake can cause weight gain, acid reflux and heart burns, kidney problems, osteoporosis, diarrhea and appetite loss. This tightening of chest everytime you consume proteins might be due to acid reflux.

It may cause heart burns, chest tightness, bloating and in some individuals may mimic a heart attack as well. The other reason could be a food allergy to the type of protein powder if you have recently changed it.

First of all, you should stop taking protein powder as it is causing increased symptoms everytime you have it. Avoid alcohol or drinks with caffeine in them, chocolate or spicy or greasy foods and instead take cold foods preferably liquids like milk and yoghurt.

It would be better to avoid eating or drinking for two hours before you go to bed. You may also need antacids and proton pump inhibitor drugs like omeprazole or rabeprazole for the acid reflux. It would better to get examined by a Physician and as these medications are available only under prescription.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Regular gym, protein diet, chest pain after consuming protein product 3 hours later
i have since stopped consuming high protein products, but when i were it was controlled amounts calculated for the exercise i was doing and dietry needs, i do find some times that greasy foods can trigger my symptoms but never as severe as when i consume protein powders. the symptoms dont happen every time i consume these things and are very much like a heart attack. they have been so painful i ended up in the emergency ward, so is this more likely to be an elergic reaction or simply an indigestion problem?
Answered by Dr. Jasvinder Singh 8 hours later

Thanks for writing back.

From the given description of symptoms, it seems likely that gastritis and acid reflux is the cause. Heart attack is less likely. Food allergies chances are less likely too, if you haven't changed the brand of protein powder before the symptoms began. I hope your doctors too agree with me.

The diagnosis of GERD (gastroesophageal reflux disease) can be confirmed by an upper GI endoscopy, done by a gastroenterologist.

You may noted down the following suggestions of mine:

1. Take frequent small meals. If you cannot tolerate solids take liquids like broth and soup.
2. Eat dinner about two hours before sleeping.
3. Elevate the head end of the bed.
4. Ensure to maintain optimum weight by regular exercise.
5. Avoid quit smoking, eliminate alcohol and reduce stress levels.

Also keep a food diary and note down what aggravates your symptoms and try to avoid them. Just incase if food allergies are associated.

Hope this answers your query. I will be happy to answer your queries, if you have any more clarifications.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor